General

General is a topic covered in the Washington Manual of Medical Therapeutics.

To view the entire topic, please or purchase a subscription.

The Washington Manual of Medical Therapeutics helps you diagnose and treat hundreds of medical conditions. Consult clinical recommendations from a resource that has been trusted on the wards for 50+ years. Explore these free sample topics:

Washington Manual

-- The first section of this topic is shown below --

General Principles

  • According to the American Association of Poison Control Centers (AAPCC), there were over 2 million exposures and 1492 fatalities related to toxins in 2016.1 Overdoses are common in the emergency department, and although they are rarely fatal, it is important to follow some general guidelines while caring for the poisoned patient.
  • Patients who present to the hospital with an overdose or toxic exposure can be challenging for the clinician. This section will begin with a review of the general approach to the poisoned patient, followed by a discussion of specific ingestions.
  • When managing the poisoned patient, as with all patients, it is vital to make sure the patient has a patent airway, intact breathing, and palpable pulses. Beyond the basics of general emergency management, it is important to remember physiologic principles when approaching the poisoned patient. Quite often, patients can be categorized into one of five common toxidromes based on simple clinical examination findings. However, there are more than five unique toxidromes.

Definition

A toxidrome, or toxic syndrome, is a constellation of clinical examination findings that assists in the diagnosis and treatment of the patient who presents following an exposure to an unknown agent. The toxicologic physical examination should include documentation of vital signs, pupillary diameter, and skin findings (dry, flushed, or diaphoretic), as well as the presence or absence of bowel sounds and urinary retention.

Classification

There are five general toxidromes that encompass a variety of xenobiotic exposures. They include the following:

  • Sympathomimetic: This toxidrome is characterized by widespread activation of the sympathetic nervous system (SNS). The vital sign abnormalities include hypertension due to α-adrenergic stimulation and tachycardia due to increased β-adrenergic tone. Patients may also present with pyrexia. Physical examination will reveal pupillary dilatation, diaphoresis, and occasionally, altered mental status. Drugs that can cause this type of toxidrome include cocaine, amphetamines, and the newer synthetic analogues (both the cannabinoids and cathinones). Likewise, vasopressors and β-adrenergic agonists can cause a partial syndrome depending on which agent is being used.
  • Cholinergic: This toxidrome is characterized by the widespread activation of the parasympathetic nervous system. Classically, the vital signs associated with a cholinergic toxidrome include bradycardia due to increased vagal tone, respiratory depression due to paralysis, and decreased oxygen saturations on pulse oximetry, due to bronchoconstriction and bronchorrhea. Excess acetylcholine (ACh) affects muscarinic receptors leading to the development of pinpoint pupils and the SLUDGE syndrome of salivation, lacrimation, urination, defecation, gastrointestinal (GI) distress, and emesis. Excess ACh at the neuromuscular junction results in a depolarizing blockade of the muscles, leading to fasciculations and paralysis. In the central nervous system (CNS), cholinergic overload is associated with the development of seizures and coma. Agents linked with the development of this toxidrome all block the function of acetylcholinesterase (AChE), resulting in the accumulation of ACh in the synapse. These agents include organophosphate insecticides and nerve gases, as well as carbamate pesticides. Carbamates are also used therapeutically in anesthesia, myasthenia gravis, and the treatment of anticholinergic toxidromes. Certain types of mushrooms can also cause cholinergic symptoms.
  • Anticholinergic: This toxidrome should perhaps be more appropriately described as an antimuscarinic syndrome. Its features include tachycardia due to vagal blockade and hyperthermia (which may be mild to severe). CNS effects include agitation, delirium, and in severe cases, seizures. Other peripheral effects include mydriasis; dry, flushed skin; urinary retention; and decreased intestinal motility. These patients classically demonstrate a “picking” motion. For reasons that are not fully understood, some patients will only present with a central anticholinergic toxidrome (i.e., the delirium without the peripheral findings). Therapeutic agents that cause this toxidrome include atropine, scopolamine, and antihistamines such as diphenhydramine.
  • Opioids: The opioids produce a classic vital sign combination of respiratory depression and oxygen desaturations in conjunction with miosis, decreased GI motility, and coma. Opioids produce this toxidrome by binding to one of the four G protein receptors on the cell membrane, leading to analgesia. However, respiratory depression, miosis, and physical dependence are secondary, undesirable effects. Other agents that produce a similar toxidrome include the imidazolines, including clonidine, dexmedetomidine, tetrahydrozoline, and oxymetazoline.
  • Sedative hypnotic: The benzodiazepines bind to γ-aminobutyric acid (GABA) receptors in the brain and cause a clinical picture of sedation or coma in the setting of normal vital signs. A common misconception is that ingested benzodiazepines cause respiratory depression. Although this may be true in the setting of IV administered benzodiazepines or when benzodiazepines are taken in combination with other sedative agents, patients with a benzodiazepine ingestion generally do not develop respiratory compromise. Other sedatives can cause similar sedation or coma with respiratory depression.

-- To view the remaining sections of this topic, please or purchase a subscription --